Alert archive / Alabama / Special Weather Statements in 2019
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 7, 2019, 1:21 AM CDT for Lee County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2019, 1:21 AM CDT (06:21 UTC)
- Expired
- Apr 7, 2019, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
058
WWUS84 KBMX 070621
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
121 AM CDT SUN APR 7 2019
ALZ047-070700-
Lee AL-
121 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY UNTIL 200 AM
CDT...
At 121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Auburn University, or over Auburn, moving northeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Beans Mill, Auburn University,
Bleecker, Robert G. Pitts Airport, Mount Jefferson and Bartletts
Ferry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8544 3250 8544 3272 8557 3274 8549
3273 8543 3274 8543 3274 8541 3273 8540
3273 8529 3275 8528 3275 8514 3274 8511
3270 8512 3267 8509 3265 8509 3265 8511
3263 8508 3262 8509 3261 8508
TIME...MOT...LOC 0621Z 242DEG 24KT 3261 8548
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 6, 11:51 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 6, 11:51 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1151 PM CDT Sat Apr 6 2019 .UPDATE... For 06Z Aviation. && .SHORT TERM... Through Tonight. This afternoon, we have a stationary boundary stretched across the far southern portions of Central Alabama. In the upper levels, there is a trough dipping from the Central Plains and back into North and West Texas. Southwest flow is present across Central Alabama generally with a shifting to zonal flow as it progresses into Georgia. Shortwave ripples are moving through this flow this afternoon with shower and thunderstorm activity developing along and south of the stationary boundary. Dew points are elevated with a moist atmosphere in place. The northern counties have been relatively quiet today, but that is expected to change overnight. The upper trough will nudge to the east through tonight and allow for the stationary boundary to push northward some as a warm front. A more significant shortwave is expected to move through the upper flow across the North Mississippi, North Alabama, and into Tennessee. So, the axis of higher convection chances will shift from the southern half to the northern half of Central Alabama as we progress through tonight in response. With the boundary expected to push northward, along with elevated rain chances and considerable cloud cover, temperatures should be a touch milder for lows tonight. Strong storms remain possible across the area through tonight as mentioned in mesoscale discussion below. 08 Previous Mesoscale Discussion from 914 AM CDT Sat Apr 6 2019 (1) Potential for thunderstorms that may produce strong winds and hail across our south-central counties late this morning through this evening. (2) Potential for thunderstorms that may produce damaging winds and hail across our north-central counties this evening through very early Sunday morning. (1) Late this morning through early this evening (south-central): A warm front is currently positioned roughly along the U.S. Highway 80 corridor from near Demopolis east to near Auburn. This feature is forecast to continue to lift northward across our forecast area today and tonight. With the passage of the warm front, low-level temperatures and humidity values will increase and this will result in increasing instability values through the afternoon and into the early evening hours. Impacts midday through this evening generally south of the Interstate 59 corridor will be with strong convection capable of producing hail and strong winds. Most model forecast soundings indicating surface-based convective available potential instability (CAPE) values in the 2000-3000 J/kg range with ample instability within the hail growth zone. As depicted in this morning's 06/12Z BMX sounding a significant dry layer exists just above a subsidence inversion near 850 mb. The dry layer aloft is contributing to downdraft CAPE values over 700 J/kg which is quite indicative for downburst/microburst potential with the stronger convection. Convection is already developing across far interior southwest Alabama and convection-allowing models (CAMs) are indicating further development and intensification from the 10 am to noon time frame most likely across our southwest counties and expanding east/northeast with time. Convection will gradually build northward behind the advancing warm front that will continue to lift northward this afternoon and evening. (2) This evening through early Sunday morning (north-central): A sharp upper-level trough is over west Texas at this hour and is supporting deepening convection that will continue to move east into Louisiana/Arkansas generally after 19z. This activity is forecast to grow upscale into a mesoscale convective system (MCS) as it continues to advance east-northeast, likely entering north- central Mississippi generally after 23z. Ongoing convection across our southern counties is expected to persist near and behind the northward advancing warm front posting a risk for hail/strong winds. The MCS will advance east across the northern half of Mississippi and is forecast to enter northwest Alabama generally after 01z. The MCS will ride eastward across the northern half of the state roughly along the warm front tonight into very early Sunday morning. Damaging winds will be the primary risk from this activity with potential for some hail in the stronger convection. We will monitor convective trends over the next several hours along with evaluating newer model data coming in later this morning. Keep close to a good source of weather information for updates to the forecast through the afternoon and evening hours. 05 .LONG TERM... Sunday April 7 through Sunday April 14. The southern stream trough will only slowly move eastward across Texas on Sunday, as it will be cut off from the stronger westerlies of the northern stream. Dry air will be present at mid-levels, with 850-700mb mean RH values falling below 50%. This combined with the influence of ridging over Florida suggests that diurnal convection will be largely suppressed during the day on Sunday, so PoPs have been lowered. But will need to monitor for any outflow boundaries from a potential convective complex developing near the Delta region of Mississippi. Highs will be in the low to perhaps middle 80s. Rain chances will begin to return Sunday night as height falls develop ahead of the trough and a surface low begins to develop over the ArkLaTex. An MCS is likely to form over Louisiana. Models seem to be trending towards this MCS being more north-south oriented rather than oriented along the coast. It appears that this MCS will move into our western counties after midnight Sunday night, and more likely after 3 AM. Severe potential with this MCS is unclear, but appears to be very limited with weaker instability during that time of the day, and it will be displaced eastward of the better forcing. Therefore, confidence is too low to mention any severe storms for late Sunday night at this time. This potential MCS will likely play a large role in determining any severe weather potential for Monday. The most likely scenario appears to be that it would move through during the morning hours, possibly posing a marginal threat of severe weather, and contaminate the warm sector and decrease the mid-level lapse rates, limiting the potential for air mass recovery and preventing more than a marginal risk of severe weather with new storms developing along the cold front further west within a mid-level dry slot. However if it weakens or dissipates, or if enough daytime heating occurs behind it then a greater risk for severe storms could materialize. For now, the best course of action appears to be to add an areawide marginal risk of damaging winds to the HWO for Monday with a broad time window, and monitor for any potential upgrades. The tornado potential for Monday is unclear as models have varied from run to run and between each other regarding the magnitude of both deep layer and low-level shear. For example, yesterday's runs of the ECMWF had a stronger surface low while tonight's run trended weaker. The low also appears to be vertically stacked. So, will hold off on mentioning a tornado threat in the HWO at this time. Ultimately there will be several rounds of convection across the southern CONUS between now and then which will determine what kind of environment is present by then. Rain chances will linger into Tuesday as the vertically stacked low swirls overhead. A rumble or two of thunder will remain possible given cool air aloft. The system finally moves eastward with dry conditions expected for Tuesday night and Wednesday. A potent shortwave trough will reach the central CONUS by Thursday. A powerful 985mb surface low will bring the potential for a significant late season winter storm for the Upper Midwest. Closer to home, moisture return will be limited with dew points barely reaching 60F. Warm air aloft will also result in some capping. The strong wind fields will probably result in a strongly forced squall line developing from the Great Lakes southward Thursday night. This could result in a damaging wind threat across our northern counties depending on the southern extent of the squall line, but it remains unclear whether or not it will reach this far south. The GFS is more aggressive than the ECMWF with a frontal passage into the Gulf behind this system. This will likely play a role in moisture quality for a potential threat for severe storms with another system next weekend as the pattern remains active, but confidence in any details remains low at this time. 32/Davis && .AVIATION... 06Z TAF Discussion. Quasi-stationary front was located very close to MGM/TOI with another boundary just north of our northern terminals. Several areas of convection moved through Central Alabama the past 6 hours or so. Much of the activity has lost its intensity and have only a mention of VCTS at ASN/ANB for the next hour or so. Southerly flow and increased moisture will make ceilings redevelop overnight. Expect conditions close to what we experienced last night. Within a few hours, MVFR ceilings and some light fog develop. Then another drop to IFR ceilings. A few spots north were a bit lesser confidence and got Tempo groups. The ceilings rise to MVFR 15-16z and then VFR by afternoon. Thunderstorms should much lesser in coverage on Sunday, but may increase toward the end of the period. Winds will gain and east southeast component and then a southerly shift Sunday afternoon south. Winds remain 7-8kts or less. 75 && .FIRE WEATHER... Lesser thunderstorm coverage expected on Sunday but moisture values do increase. Therefore, rh values remain high. Showers and thunderstorm chances increase Sunday night and Monday as more convective systems affect the area. Winds remain below 8kts outside convection the next few days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 81 63 73 60 / 100 20 30 90 60 Anniston 63 82 64 75 61 / 100 20 30 80 60 Birmingham 63 81 65 74 61 / 100 20 40 90 60 Tuscaloosa 64 80 66 74 60 / 80 20 80 90 50 Calera 63 81 65 73 61 / 100 20 40 90 60 Auburn 62 81 64 75 62 / 90 30 30 80 60 Montgomery 65 83 65 77 63 / 20 30 30 80 50 Troy 65 82 65 76 63 / 20 30 30 80 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 7, 12:03 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1203 AM CDT Sun Apr 7 2019 ALZ011>015-017>050-080815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1203 AM CDT Sun Apr 7 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of severe storms Monday and Monday night across all of Central Alabama. At this time the main threat appears to be damaging winds. This forecast may change so stay tuned for future updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening, and again on Monday.
In the hours before
Local storm report, Apr 6, 9:43 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 PM CDT SAT APR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 WNW NATURAL BRIDGE 34.10N 87.65W
04/06/2019 E1.75 INCH MARION AL PUBLIC
&&
MALLocal storm report, Apr 6, 9:56 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT SAT APR 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL LINCOLN 33.61N 86.12W
04/06/2019 E0.70 INCH TALLADEGA AL PUBLIC
&&
MALSpecial weather statement, Apr 6, 10:04 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1004 PM CDT SAT APR 6 2019
ALZ018>021-027>029-070400-
Calhoun AL-Etowah AL-Clay AL-Talladega AL-Randolph AL-Cleburne AL-
Cherokee AL-
1004 PM CDT SAT APR 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA...RANDOLPH...
CALHOUN...ETOWAH...CLEBURNE...CHEROKEE AND CLAY COUNTIES UNTIL 1100
PM CDT...
At 1004 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to Bynum to near Sycamore. Movement
was east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gadsden, Anniston, Oxford, Talladega, Sylacauga, Jacksonville,
Rainbow City, Roanoke, Attalla, Piedmont, Hokes Bluff, Centre,
Heflin, Lineville, Ashland, Cedar Bluff, Wedowee, Cobb Town, Fort
McClellan and Saks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3337 8528 3311 8543 3310 8633 3359 8599
3376 8606 3377 8604 3385 8605 3390 8613
3415 8624 3420 8610 3420 8584 3424 8584
3429 8546
TIME...MOT...LOC 0304Z 267DEG 44KT 3406 8619 3358 8594 3320 8614
40/SizemoreSpecial weather statement, Apr 6, 11:16 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1116 PM CDT SAT APR 6 2019
ALZ036-043-070500-
Coosa AL-Elmore AL-
1116 PM CDT SAT APR 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES UNTIL MIDNIGHT CDT...
At 1116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rockford to near Titus. Movement was east at 30
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rockford, Kellyton, Equality, Eclectic, Lyle, Pentonville, Santuck,
Cottage Grove, Titus, Bentleyville, Welona, Moriah, Ten Cedar
Estates, Nixburg, Dexter, Speed, Weoka Mills, Jordan Lake, Highway 9
and Highway 22 and Crewsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 8601 3276 8601 3261 8605 3263 8641
3275 8641 3275 8638 3277 8640 3299 8638
3299 8601 3282 8601 3280 8600
TIME...MOT...LOC 0416Z 270DEG 25KT 3289 8621 3269 8639
32/DavisSpecial weather statement, Apr 7, 1:05 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
105 AM CDT SUN APR 7 2019
ALZ038-070645-
Chambers AL-
105 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS COUNTY
UNTIL 145 AM CDT...
At 105 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 8 miles southeast of Camp Hill, moving northeast at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waverly, Cusseta, Oak Bowery, Sturkie and West Chambers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 8540 3274 8541 3274 8543 3273 8543
3273 8548 3274 8549 3273 8549 3273 8557
3274 8557 3273 8558 3273 8559 3278 8559
3290 8548 3278 8529
TIME...MOT...LOC 0605Z 231DEG 15KT 3274 8553
32/DavisSpecial weather statement, Apr 7, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 AM CDT SUN APR 7 2019
ALZ047-070700-
Lee AL-
121 AM CDT SUN APR 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY UNTIL 200 AM
CDT...
At 121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Auburn University, or over Auburn, moving northeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Beulah, Beauregard, Beans Mill, Auburn University,
Bleecker, Robert G. Pitts Airport, Mount Jefferson and Bartletts
Ferry Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 8544 3250 8544 3272 8557 3274 8549
3273 8543 3274 8543 3274 8541 3273 8540
3273 8529 3275 8528 3275 8514 3274 8511
3270 8512 3267 8509 3265 8509 3265 8511
3263 8508 3262 8509 3261 8508
TIME...MOT...LOC 0621Z 242DEG 24KT 3261 8548
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 52 min |
| Apr 6, 7:27 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Pickens | 63 min |
| Apr 6, 7:29 PM CDT | Special Weather Statement | BMX | Dallas | 31 min |
| Apr 6, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 46 min |
| Apr 6, 7:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Apr 6, 8:05 PM CDT | Special Weather Statement | BMX | Jefferson, Walker | 40 min |
| Apr 6, 8:26 PM CDT | Special Weather Statement | BMX | Winston | 64 min |
| Apr 6, 8:34 PM CDT | Special Weather Statement | BMX | Hale | 41 min |
| Apr 6, 8:46 PM CDT | Special Weather Statement | BMX | Bibb, Blount, Chilton, Jefferson, Shelby | 29 min |
| Apr 6, 8:50 PM CDT | Areal Flood Warning | BMX | Bibb, Hale, Marengo, Perry, Tuscaloosa | 115 min |
| Apr 6, 8:55 PM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby | 2 hr |
| Apr 6, 9:14 PM CDT | Special Weather Statement | BMX | Bibb, Blount, Jefferson, St. Clair, Shelby, Talladega | 61 min |
| Apr 6, 10:04 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Clay, Cleburne, Etowah, Randolph | 56 min |
| Apr 6, 10:40 PM CDT | Areal Flood Advisory | BMX | Chilton | 2 hr |
| Apr 6, 11:16 PM CDT | Special Weather Statement | BMX | Coosa | 44 min |
| Apr 7, 1:05 AM CDT | Special Weather Statement | BMX | Chambers | 40 min |
| Apr 7, 2:44 PM CDT | Special Weather Statement | BMX | Marion | 61 min |
| Apr 7, 3:36 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Apr 7, 3:53 PM CDT | Special Weather Statement | BMX | Fayette | 52 min |
| Apr 7, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 30 min |
| Apr 7, 4:15 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Apr 7, 4:38 PM CDT | Areal Flood Advisory | BMX | Fayette | 2 hr |
| Apr 7, 4:42 PM CDT | Special Weather Statement | BMX | Fayette | 48 min |
| Apr 7, 4:58 PM CDT | Special Weather Statement | BMX | Winston | 47 min |
| Apr 7, 5:22 PM CDT | Special Weather Statement | BMX | Pickens | 38 min |
| Apr 7, 5:29 PM CDT | Special Weather Statement | BMX | Walker | 31 min |
| Apr 7, 5:44 PM CDT | Special Weather Statement | BMX | Winston | 31 min |
| Apr 7, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 46 min |
| Apr 7, 6:22 PM CDT | Special Weather Statement | BMX | Pickens | 53 min |
Nearby
Special Weather Statements in Alabama, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.